Title: On efficient numerical solution of one-dimensional convection–diffusion equations in modelling atmospheric processes

Authors: Vitaliy A. Prusov, Anatoliy Yu. Doroshenko

Addresses: Ukrainian Research Hydroeteorological Institute, Science Prosp., 37, Kiev 030028, Ukraine. ' Institute of Software Systems of the National Academy of Sciences of Ukraine, Academy Glushkov Prosp., 40, Block 5, Kiev 03187, Ukraine

Abstract: A new approach is proposed to the numerical solution of one-dimensional convection–diffusion equations that arise in modelling atmospheric processes and air pollution modelling. The technique is based on upstream-type difference approximations for first-order derivatives and non-standard difference approximations for second-order derivatives of convection–diffusion equations. This approach leads to the significant qualitative improvements in the numerical solutions behaviour. The relative contribution of convection and diffusion is directly incorporated into the corresponding numerical scheme in such a way that large spatial grids can be taken without affecting solution stability. The method is compared with the contemporary computational schemes for solving problems with severe internal and boundary gradients and is shown to be stable and computationally efficient. The results of a numerical experiment are given.

Keywords: atmospheric modelling; atmospheric processes; convection–diffusion equations; upstream-type discretisation; efficient numerical methods; environmental modelling.

DOI: 10.1504/IJEP.2008.017104

International Journal of Environment and Pollution, 2008 Vol.32 No.2, pp.231 - 249

Available online: 13 Feb 2008 *

Full-text access for editors Access for subscribers Purchase this article Comment on this article